Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 71, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 14, 2018, 11:14 PM CDT for 4 counties in Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2018, 11:14 PM CDT (04:14 UTC)
- Expired
- May 15, 2018, 12:15 AM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 120 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1390 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1649 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
008
WUUS53 KICT 150414
SVRICT
KSC099-125-133-205-150515-
/O.NEW.KICT.SV.W.0071.180515T0414Z-180515T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1114 PM CDT MON MAY 14 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Wilson County in southeastern Kansas...
Labette County in southeastern Kansas...
Southern Neosho County in southeastern Kansas...
Montgomery County in southeastern Kansas...
* Until 1215 AM CDT
* At 1114 PM CDT, severe thunderstorms were located along a line
extending from near Neodesha to near Wann, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Parsons, Coffeyville, Independence, Neodesha, Cherryvale, Caney,
Oswego, Chetopa, Altamont, Edna, Dearing, Mound Valley, Elk City,
Tyro, Liberty, Havana, Bolton, Sycamore, Bartlett and Labette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9596 3739 9595 3750 9509 3739 9509
3738 9508 3735 9507 3700 9507
TIME...MOT...LOC 0414Z 281DEG 24KT 3742 9564 3697 9577
HAIL...1.00IN
WIND...60MPH
$$
MCGUIRE2 follow-up statements
904
WWUS53 KICT 150457
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1157 PM CDT MON MAY 14 2018
KSC125-133-205-150506-
/O.CAN.KICT.SV.W.0071.000000T0000Z-180515T0515Z/
Wilson KS-Neosho KS-Montgomery KS-
1157 PM CDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILSON...SOUTHERN
NEOSHO AND MONTGOMERY COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight CDT for
southeastern Kansas.
LAT...LON 3700 9551 3718 9552 3738 9552 3738 9508
3735 9507 3700 9508
TIME...MOT...LOC 0456Z 281DEG 24KT 3737 9530 3692 9543
$$
KSC099-150515-
/O.CON.KICT.SV.W.0071.000000T0000Z-180515T0515Z/
Labette KS-
1157 PM CDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR LABETTE COUNTY...
At 1156 PM CDT, severe thunderstorms were located along a line
extending from near Parsons to 10 miles south of Edna, moving east at
30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, trees and localized
flooding.
Locations impacted include...
Parsons, Oswego, Chetopa, Altamont, Edna, Mound Valley, Bartlett,
Labette, Parsons Tri City Airport, Angola, Dennis and Big Hill Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. There have been a number of reports of two to three
inches of rain with this storm. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3700 9551 3718 9552 3738 9552 3738 9508
3735 9507 3700 9508
TIME...MOT...LOC 0456Z 281DEG 24KT 3737 9530 3692 9543
HAIL...0.75IN
WIND...60MPH
$$
METZGER952
WWUS53 KICT 150506
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1206 AM CDT TUE MAY 15 2018
KSC099-150516-
/O.EXP.KICT.SV.W.0071.000000T0000Z-180515T0515Z/
Labette KS-
1206 AM CDT TUE MAY 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR LABETTE COUNTY WILL EXPIRE AT
1215 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with these thunderstorms.
LAT...LON 3700 9551 3718 9552 3738 9552 3738 9508
3735 9507 3700 9508
TIME...MOT...LOC 0506Z 281DEG 24KT 3736 9522 3691 9535
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:56 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 14, 8:56 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Wichita KS 856 PM CDT Mon May 14 2018 .UPDATE... Issued at 856 PM CDT Mon May 14 2018 Scattered strong/severe thunderstorms are ongoing across portions of south-central and southeast Kansas. Activity is becoming most widespread across south-central Kansas and also along the Turnpike corridor across the Flint Hills, as the increasing low-level jet impinges on the nearly stalled ENE-WSW oriented synoptic front, along with numerous outflow boundary interactions. Continued strong instability coupled with weak yet adequate deep layer shear will continue to support a threat for large hail and damaging winds for the next few hours. Another tornado or two cannot be ruled out, especially across far southern KS, due to increased effective helicity from the stronger low-level jet. However, the overall severe threat should gradually diminish with time as updrafts merge and instability decreases through late evening. Another round of non-severe showers/thunderstorms may develop and/or move in from western KS overnight into early Tuesday morning, as 850-700mb warm/moist advection increases ahead of subtle shortwave energy approaching from the west/northwest. && .SHORT TERM...(This evening through Thursday night) Issued at 307 PM CDT Mon May 14 2018 Early this afternoon, thunderstorms have begun to develop along and south of a quasi-stationary front draped across the forecast area. These storms have initially been in eastern Kansas, but as convective inhibition continues to erode and enhanced convergence ensues along the boundary, more storms are expected to initiate this afternoon and evening. The primary threat area looks to be south central and southeast Kansas, generally along and east of a line from Kingman to Chase counties. This area is included in a Severe Thunderstorm Watch in effect until 1000pm this evening, though it is possible that some showers and non-severe storms could linger after this time frame initially along the Oklahoma border and later in central KS. Main concerns with any severe storms that develop will be large hail up to the size of ping-pong balls, damaging wind gusts up to 70 mph, frequent lightning, and locally heavy rainfall, with rain rates of near 2 inches per hour already observed in a couple of cells that moved through Greenwood and Woodson counties. Current thinking is that the surface front will slide southward tomorrow, which should push the development of severe storms further south into central and western Oklahoma and northern Texas, though a few showers and thunderstorms are possible in southern Kansas. A strong storm or two will be possible, but widespread severe weather is not expected by Tuesday afternoon due to much more stable air over Kansas versus locations further south. Wednesday and Thursday become much more tricky as the front sinks even further south and then lifts back north on Thursday as an upper low continues to dwell over the Central Great Basin. Overall, thinking is that we should see a shot at a few scattered showers or thunderstorms, but exact timing and areal coverage is dicey to say the least .LONG TERM...(Friday through Monday) Issued at 307 PM CDT Mon May 14 2018 By Friday, the upper low over the western CONUS is progged to begin lifting northward through the weekend. Ample low level moisture will continue to be advected into the area bringing lingering chances of showers with occasional embedded thunder off and on throughout the weekend and into early next week. Temperatures should remain above normal throughout the period until at least Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 802 PM CDT Mon May 14 2018 Scattered shower/thunderstorm clusters will continue through the evening, most widespread generally along and southeast of the KS Turnpike. The strongest activity will be capable of large hail, damaging winds, frequent lightning and torrential rainfall. Thinking storm intensity should tend to wane by late evening, although persistent warm/moist advection due to increasing low- level jet impinging on boundary across the area may lead to additional shower/thunderstorm activity developing across western KS and spreading east overnight. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 65 82 64 82 / 60 30 40 40 Hutchinson 62 80 61 81 / 40 30 30 40 Newton 63 80 63 81 / 50 30 30 40 ElDorado 64 81 63 81 / 70 30 30 40 Winfield-KWLD 65 82 63 83 / 70 30 40 40 Russell 58 79 58 80 / 20 10 10 40 Great Bend 59 79 59 80 / 30 10 20 30 Salina 61 80 61 82 / 30 20 20 40 McPherson 61 80 61 81 / 30 30 20 40 Coffeyville 68 83 65 83 / 50 30 30 40 Chanute 67 82 64 83 / 70 30 30 40 Iola 65 81 63 82 / 70 30 20 30 Parsons-KPPF 68 83 65 83 / 60 30 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...ADK SHORT TERM...TAV LONG TERM...TAV AVIATION...ADK
Hazardous weather outlook, May 14, 9:22 PM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 922 PM CDT Mon May 14 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-160230- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 922 PM CDT Mon May 14 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms will continue through the evening across portions of south-central and southeast Kansas. The strongest activity will be capable of large hail, damaging winds, very heavy rain and localized flooding. The severe threat will gradually wane by late evening, although small hail, gusty winds and heavy rain will remain a concern past midnight. Another area of non-severe showers and thunderstorms may move into or develop across portions of central and south-central Kansas overnight. Brief heavy rain and small hail will be the main threats if this activity can materialize. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic hit-or-miss thunderstorms remain possible Tuesday through Wednesday night, and again Friday through Saturday night. While organized severe weather appears unlikely, strong to marginally severe storms are possible with any of this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through late this evening across mainly south-central and southeast Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 14, 10:39 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1039 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL BENTON 37.79N 97.11W
05/14/2018 E1.00 INCH Butler KS TRAINED SPOTTER
&&
RBLSpecial weather statement, May 14, 10:46 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
1046 PM CDT MON MAY 14 2018
KSZ053-069-070-150430-
Butler KS-Greenwood KS-Chase KS-
1046 PM CDT MON MAY 14 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Butler County in south central Kansas...
Northwestern Greenwood County in southeastern Kansas...
Southern Chase County in east central Kansas...
* Until 1130 PM CDT
* At 1044 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 8 miles east of Potwin, or 8 miles
north of El Dorado...moving northeast at 35 mph.
Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
El Dorado, Towanda, Leon, Potwin, Hamilton, Burns, Rosalia,
Cassoday, Bazaar, Matfield Green, El Dorado State Park, Thrall,
Wonsevu, El Dorado Airport, El Dorado Lake and Eureka City Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
south central, southeastern and east central Kansas.
LAT...LON 3775 9703 3792 9712 3809 9692 3809 9684
3816 9684 3837 9659 3799 9611 3768 9678
TIME...MOT...LOC 0345Z 226DEG 74KT 3795 9687
VAUGHANLocal storm report, May 14, 10:47 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1047 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST 2 NNE THAYER 37.51N 95.46W
05/14/2018 M59 MPH NEOSHO KS MESONET
&&
RBLSpecial weather statement, May 14, 11:04 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
1104 PM CDT MON MAY 14 2018
KSZ083-150430-
Sedgwick KS-
1104 PM CDT MON MAY 14 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Sedgwick County in south central Kansas...
* Until 1130 PM CDT
* At 1104 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Clearwater...moving northeast
at 30 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Wichita, Derby, Haysville, Goddard, Clearwater, Downtown Wichita,
West Wichita, Eisenhower National Airport, Mcconnell Air Force
Base, South Wichita, Lake Afton and Oaklawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
south central Kansas.
LAT...LON 3760 9767 3778 9738 3756 9719 3747 9747
3748 9757
TIME...MOT...LOC 0404Z 237DEG 27KT 3757 9754
MCGUIRELocal storm report, May 14, 11:11 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1111 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 4 E CHANUTE 37.67N 95.39W
05/14/2018 E1.00 INCH NEOSHO KS CO-OP OBSERVER
QUARTER SIZE HAIL FOR 10 FULL MINTUES.
&&
RBLLocal storm report, May 14, 11:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1113 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM HAIL 5 WNW CLEARWATER 37.53N 97.58W
05/14/2018 E0.75 INCH SEDGWICK KS NWS EMPLOYEE
&&
RBLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:08 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood, Marion | 67 min |
| May 14, 7:14 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 61 min |
| May 14, 7:16 PM CDT | Special Weather Statement | ICT | Cowley | 29 min |
| May 14, 7:27 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 33 min |
| May 14, 7:30 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 45 min |
| May 14, 7:42 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 33 min |
| May 14, 7:47 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 58 min |
| May 14, 8:06 PM CDT | Areal Flood Warning | ICT | Allen, Butler, Chase, Greenwood, Woodson | 12 hr |
| May 14, 8:13 PM CDT | Special Weather Statement | ICT | Harper | 32 min |
| May 14, 8:16 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood, Woodson | 59 min |
| May 14, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 27 min |
| May 14, 8:22 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 68 min |
| May 14, 8:27 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 63 min |
| May 14, 8:52 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood, Woodson | 23 min |
| May 14, 8:55 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 65 min |
| May 14, 8:58 PM CDT | Tornado Warning | ICT | Harper, Sumner | 11 min |
| May 14, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Butler, Elk, Greenwood, Wilson, Woodson | 17 min |
| May 14, 9:26 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Harper, Sedgwick, Sumner | 64 min |
| May 14, 9:28 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Butler, Cowley, Elk, Greenwood, Wilson and 1 more | 62 min |
| May 14, 9:44 PM CDT | Tornado Warning | ICT | Cowley | 31 min |
| May 14, 9:56 PM CDT | Tornado Warning | ICT | Cowley | 18 min |
| May 14, 10:08 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Chautauqua, Cowley, Elk, Labette, Montgomery and 3 more | 67 min |
| May 14, 10:16 PM CDT | Tornado Warning | ICT | Chautauqua, Cowley | 28 min |
| May 14, 10:31 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 29 min |
| May 14, 10:46 PM CDT | Special Weather Statement | ICT | Butler, Chase | 44 min |
| May 14, 11:04 PM CDT | Special Weather Statement | ICT | Sedgwick | 26 min |
| May 14, 11:48 PM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| May 14, 11:52 PM CDT | Special Weather Statement | ICT | Kingman, Reno | 38 min |
| May 15, 12:09 AM CDT | Special Weather Statement | ICT | Chase | 36 min |
| May 15, 12:15 AM CDT | Areal Flood Warning | ICT | Cowley | 3 hr |
| May 15, 12:22 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 40 min |
| May 15, 12:40 AM CDT | Special Weather Statement | ICT | Sedgwick, Sumner | 50 min |
| May 15, 1:03 AM CDT | Special Weather Statement | ICT | Harper | 27 min |
| May 15, 1:14 AM CDT | Special Weather Statement | ICT | Sumner | 46 min |
| May 15, 1:17 AM CDT | Special Weather Statement | ICT | Chase | 43 min |
| May 15, 2:04 AM CDT | Special Weather Statement | ICT | Elk, Greenwood | 41 min |
| May 15, 2:39 AM CDT | Special Weather Statement | ICT | Montgomery, Wilson, Woodson | 51 min |
| May 15, 4:52 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.